Prolonged myasthenic syndrome after one week of muscle relaxants

George Benzing, Susan T. Iannaccone, Kevin E. Bove, Peter J. Keebler, Lisa L. Shockley

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

A child developed severe, generalized muscle weakness which persisted for 6 weeks, after receiving muscle relaxants for 1 week while requiring ventilator support. Electrodiagnostic studies indicated a presynaptic disorder of the neuromuscular junction which improved with high-frequency stimulation, similar to findings in Lambert-Eaton syndrome. Muscle specimens exhibited neurogenic targetoid fiber atrophy. Ultrastructure of the neuromuscular junction indicated terminal axon degeneration and atrophy with depletion of the secretory vesicles. Most reported patients with post-ventilator paresis have received steroids and muscle relaxants; muscle weakness commonly has been brief and attributed to steroids. We believe that this reversible myasthenic syndrome probably represents neurotoxicity due to high doses of steroidal nondepolarizing blocking agents; however, available data are insufficient to resolve this controversy.

Original languageEnglish (US)
Pages (from-to)190-196
Number of pages7
JournalPediatric Neurology
Volume6
Issue number3
DOIs
StatePublished - Jan 1 1990

    Fingerprint

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Cite this